Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 255, NWS Morristown, TN

June 11, 2006Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 11, 2006, 4:37 PM EDT for Hawkins County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2006, 4:37 PM EDT (20:37 UTC)
Expired
Jun 11, 2006, 5:06 PM EDT
In force
29 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Hawkins County, TN

The radar

The Knoxville radar (KMRX), 51 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:54 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 11, 1:54 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
154 PM EDT SUN JUN 11 2006

.SHORT TERM (TONIGHT THROUGH MONDAY)...
SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER HIGHER
TERRAIN AND NEAR THE SURFACE FRONT...WHICH IS LOCATED FROM SRN IL
ACROSS CNTRL KY AND OUR SW VA COUNTIES. THE AIR MASS OVER THE
TENNESSEE VALLEY IS QUITE UNSTABLE...WITH SBCAPE AROUND 2000 J/KG
AND LOW LEVEL LAPSE RATES OVER 8 C/KM. GOES SOUNDER LI ARE BETWEEN
-5 AND -8 IN THE NORTH. EXPECT TO SEE CONTINUED THUNDERSTORM
DEVELOPMENT THROUGH THE REST OF THE AFTERNOON...ESPECIALLY ACROSS
THE NORTHERN PLATEAU/NORTHERN VALLEY AND SW VA NEAR THE FRONT. MOST
OF THE ACTIVITY BEFORE MIDNIGHT SHOULD BE MAINLY IN THE NORTHERN
HALF OF THE AREA. AS THE SURFACE LOW NOW OVER MO MOVES EAST ALONG
THE FRONT...THE FRONT WILL BEGIN TO PUSH TO THE SOUTH AND EAST.
FORCING AHEAD OF THE FRONT WILL SPREAD TSTMS ACROSS THE ENTIRE AREA
BY MIDNIGHT. GIVEN THE INSTABILITY IN PLACE...LOW LEVEL FORCING
WITH THE FRONT...AND INCREASING UPPER DIVERGENCE OVERNIGHT...WILL
HAVE CATEGORICAL POPS ALONG WITH A MENTION OF LARGE HAIL AND
DAMAGING WINDS. THE GFS PLACES THE FRONT ACROSS OUR SOUTHERN TIER
AT 18Z TOMORROW AFTERNOON...WHILE THE NAM SHOWS A MUCH WEAKER FRONT
WITH ONLY A WIND SHIFT AT OUR SOUTHERN BORDER AT THAT TIME. PREFER
THE FASTER GFS BUT WILL STILL NEED TO HOLD ONTO SOME POPS IN THE
SOUTH MONDAY AFTERNOON.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
MONDAY NIGHT THROUGH WEDNESDAY...A DRIER AND MORE STABLE AIR MASS
WILL BEGIN BUILDING INTO THE AREA ON MONDAY NIGHT. HIGH PRESSURE
WILL MOVE EAST FROM THE PLAINS AND INTO THE GREAT LAKES/OHIO VALLEY
REGION. PW DROP TO AROUND A HALF INCH ON TUESDAY. A DIGGING 500 MB
TROUGH WILL MOVE INTO THE AREA ON WEDNESDAY WHICH DROPS TEMPERATURES
ALOFT...BUT WITH THE AIR MASS SO DRY THERE WILL NOT BE ENOUGH
MOISTURE TO GENERATE PRECIP. EXPECT ONLY SOME AFTERNOON CU/SC TO
DEVELOP.

WEDNESDAY NIGHT THROUGH SUNDAY...TROUGH ALONG THE COAST WILL
CONTINUE TO MOVE EAST...AND A LARGE RIDGE WILL BUILD OVER THE AREA.
INCREASING HEIGHTS WILL LEAD TO DRY WEATHER AND A WARMING TREND FOR
THURSDAY AND FRIDAY. THE LOW LEVEL RIDGE AXIS MOVES EAST OF THE
MOUNTAINS ON SATURDAY...GIVING A SOUTHWESTERLY FLOW THAT WILL ADVECT
MOISTURE INTO THE AREA. A WESTERLY FLOW ALOFT WILL ALLOW SOME
UPSTREAM DISTURBANCES TO CROSS THE AREA. WILL HAVE A MENTION OF
SHOWERS AND THUNDERSTORMS FOR SATURDAY AND SUNDAY. WITH LITTLE
SYNOPTIC SCALE FORCING...SHOWERS WILL BE DIURNAL AND WILL DEVELOP
MAINLY IN HIGHER TERRAIN. TEMPERATURES THIS PERIOD WILL BEGIN NEAR
NORMAL...RISING TO 3-6 DEGREES ABOVE NORMAL BY SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  69  88  63  87 /  90  50   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  84  61  84 /  90  30   0   0
OAK RIDGE, TN  67  83  59  85 /  90  30   0   0
TRI CITIES AIRPORT, TN  63  78  53  81 /  90  30   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS
Hazardous weather outlook, Jun 11, 3:00 AM EDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EDT SUN JUN 11 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-121000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
300 AM EDT (200 AM CDT) SUN JUN 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONT WILL REMAIN ACROSS THE REGION TODAY. PLENTY OF
SUNSHINE TODAY WILL ALLOW THE AIRMASS TO BECOME VERY WARM AND
UNSTABLE ALONG AND SOUTH OF THE FRONT.  SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONT TODAY WITH ADDITIONAL STORMS
MOVING SOUTHEAST INTO THE REGION OVERNIGHT.  DUE TO THE EXPECTED
INSTABILITY IN THE ATMOSPHERE...SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE.  THE MAIN CONCERN WILL BE DAMAGING THUNDERSTORM WINDS AND
LARGE HAIL UP TO QUARTER SIZE.

TORRENTIAL RAINS AND FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO
BE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STATIONARY FRONT WILL MOVE SOUTH OF THE TENNESSEE VALLEY MONDAY
AFTERNOON.  SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
ACROSS THE CHATTANOOGA AREA DURING THE AFTERNOON.  SOME OF THESE
STORMS COULD PRODUCE STRONG DAMAGING WINDS AND LARGE HAIL.

A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION FOR TUESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...AND ACROSS THE
SOUTHERN TENNESSEE VALLEY FOR MONDAY AFTERNOON.

DH

In the hours before

Special weather statement, Jun 11, 2:53 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 PM EDT SUN JUN 11 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120600-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...GATE CITY...LEBANON...ABINGDON
153 PM CDT SUN JUN 11 2006 /253 PM EDT SUN JUN 11 2006/

...RISK OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT ACROSS EAST
TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA...

A STATIONARY FRONT ACROSS KENTUCKY AND SOUTHWEST VIRGINIA WILL MOVE
SLOWLY SOUTH INTO THE TENNESSEE VALLEY THIS EVENING. THE AIR MASS
TO THE SOUTH OF THIS FRONT IS VERY WARM...MOIST AND UNSTABLE ACROSS THE
ENTIRE AREA. AS AN UPPER LEVEL DISTURBANCE MOVES ALONG THE FRONT
LATER TONIGHT... THUNDERSTORMS WILL DEVELOP AND MOVE EAST ACROSS
EAST TENNESSEE AND SOUTHWEST VIRGINIA. DUE TO THE VERY UNSTABLE
ATMOSPHERE...SOME OF THE STORMS WILL LIKELY BECOME SEVERE WITH THE
MAIN CONCERN BEING LARGE HAIL UP TO QUARTER SIZE AND DAMAGING WIND
GUSTS.

VERY HEAVY RAINS AND FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO
BE EXPECTED WITH THESE STORMS. REMEMBER TO SEEK SHELTER IMMEDIATELY
ONCE THUNDER IS HEARD.

RESIDENTS ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME
SOUTHWEST NORTH CAROLINA NEED TO KEEP ABREAST OF THE LATEST WEATHER
INFORMATION.

PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO AND FAVORITE RADIO AND
TV STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:00 PM EDTSevere Thunderstorm WarningMRXUnicoi, Washington30 min
Jun 11, 2:52 AM EDTSevere Thunderstorm WarningMRXSullivan30 min
Jun 11, 2:47 PM EDTSevere Thunderstorm WarningMRXSullivan43 min
Jun 11, 3:20 PM EDTSevere Thunderstorm WarningMRXJohnson40 min
Jun 10, 11:29 PM EDTSevere Thunderstorm WarningMRXScott46 min
Jun 11, 6:29 PM EDTSevere Thunderstorm WarningMRXRussell46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.